Thunderstorm Wind, Ellis
- When
- August 12, 5:45 PM CST
- Where
- Ellis County, 1.75 mi SW of Hays
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.850, -99.340
Isolated storms developed across northern counties along a surface boundary once again with isolated hail reports from them. Ample CAPE due to the intense heating of the afternoon was present, but weak shear and moderate lapse rates kept these storms as low grade severe during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated storms developed across northern counties along a surface boundary once again with isolated hail reports from them. Ample CAPE due to the intense heating of the afternoon was present, but weak shear and moderate lapse rates kept these storms as low grade severe during the late afternoon and evening hours. The storms weakened towards sunset and dissipated shortly after before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 3:27 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 427 PM CDT Thu Aug 12 2021 ...updating aviation section... .SHORT TERM...(This evening through Friday) Issued at 220 PM CDT Thu Aug 12 2021 A stationary surface front was located just north of a line extending from near Scott City to near Hays. Surface dew points averaged in the upper 50s over the far southwest section of the forecast area south of the boundary - to the mid/upper 60s over the lower plains mainly east of highway 283. A generally similar mesoscale environment exists Today as we saw yesterday, which brought slow developing but deep convective updrafts with a marginal severe wind risk. There are a few notable differences with respect to how the convective allowing models evolve this evening. The HRRR is different than the 4km NAM/ARW solutions which quickly convect all along the front by 4 pm in that it only convects this afternoon in the area of enhanced surface convergence over the southwest counties (base of the surface trough or weak low pressure). Looking beyond this evening's isolated severe risk, the potential exists for the eastern periphery of the DDC forecast area to be along a possible central KS overnight MCS. Similar challenges will be posed for Friday's forecast however the opportunity for severe risk will likely be not as high as the threat area is more likely to be over the southwest third or so of the forecast area as more of central Kansas becomes under the influence of post frontal easterly surface flow. Cooler afternoon highs also over portions of central Kansas may not exceed the upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 220 PM CDT Thu Aug 12 2021 The post frontal easterly upslope flow regime may remain in place, providing thunderstorm chances to persist through much of the weekend. Another benefit to the regime will again be not as hot temperature each afternoon. The range of temperatures for saturday and Sunday from the models and mos top out in the mid 90s at DDC, with many of the models supporting temperatures not exceeding upper 80s. Much of that will depend of potential outflow boundaries and afternoon cu/cloud cover however it is still near or just cooler than climatology for late August. The period of the first half of next week looks potential quite dry and lacking any potential for widespread organized convection, probably through about at least Wednesday, with a warming trend placing highs squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop another well developed upper synoptic trough over the northern Rockies which places sw Kansas in sort of a hot dry southerly wind regime with incrementally warming temps - but we cannot still rule out moisture advection though the panhandles in that pattern however mesoscale features are impossible to resolve that far out. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 402 PM CDT Thu Aug 12 2021 Convection continues to expand in areal coverage as outflow helps trigger/initiate new cells along the surface stationary boundary near the highway 4 corridor. Deep shear is non-existent with respect the the thunderstorms environment and motions are random with propagation on outflow expected to continue through the evening. Skill at determining the timing and duration of impacts at any given terminal are low, however the main impacts would be lightning and locally brief heavy rainfall. A lesser very small chance exists for strong downburst winds to 60 mph. Through the overnight hours, there is not a high Chance of any widespread stratus producing ceilings or fog development in this otherwise warm surface airmass. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 65 87 / 40 40 30 40 GCK 63 89 63 87 / 30 40 30 30 EHA 64 90 62 89 / 20 30 20 20 LBL 65 91 64 89 / 20 30 20 30 HYS 66 85 63 85 / 70 40 40 40 P28 71 94 68 88 / 40 40 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Thu Aug 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across central and a small portion of southwest Kansas later this afternoon into this evening. The potential hazards will be up to quarter size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional rounds of isolated to widely scattered thunderstorms will be possible each day through Sunday. Some storms may be strong to marginally severe Friday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Non thunderstorm wind: Limited risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed northeast of a Garden City to Medicine Lodge line generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 W WAKEENEY 39.02N 99.95W
08/12/2021 M0.70 INCH TREGO KS PUBLIC
&&
RBSpecial Weather Statement
National Weather Service Dodge City KS
525 PM CDT Thu Aug 12 2021
KSZ043-044-063-122300-
Finney KS-Lane KS-Scott KS-
525 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of north central
Finney, southern Scott and southwestern Lane Counties through 600 PM
CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving west at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Finney, southwestern Lane and southern Scott Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 10060 3818 10068 3827 10112 3855 10113
TIME...MOT...LOC 2224Z 103DEG 11KT 3841 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 W WAKEENEY 39.02N 99.95W
08/12/2021 M0.70 INCH TREGO KS PUBLIC
&&Special Weather Statement
National Weather Service Dodge City KS
458 PM MDT Thu Aug 12 2021
KSZ061-122330-
Hamilton KS-
458 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northern Hamilton
County through 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coolidge. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10167 3803 10162 3794 10204
TIME...MOT...LOC 2258Z 079DEG 4KT 3811 10189
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu Aug 12 2021
KSZ031-122330-
Ellis KS-
604 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern Ellis
County through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Catherine. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ellis
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 9916 3888 9945 3906 9953 3913 9933
3913 9927
TIME...MOT...LOC 2304Z 063DEG 1KT 3905 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu Aug 12 2021
KSZ031-130000-
Ellis KS-
631 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of central Ellis County
through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, Catherine, Emmeram and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 9951 3905 9947 3903 9909 3880 9915
TIME...MOT...LOC 2331Z 284DEG 9KT 3896 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Winds were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983138, 983139, 983140, 983141.